Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 31, NWS Milwaukee, WI

May 20, 2004Kenosha County, Racine County, Walworth County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at May 20, 2004, 6:57 PM CDT for Kenosha County, Racine County, Walworth County, Wisconsin. It was in force for 63 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2004, 6:57 PM CDT (23:57 UTC)
Expired
May 20, 2004, 8:00 PM CDT
In force
63 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

Counties Kenosha County, WI, Racine County, WI, Walworth County, WI

The radar

The Milwaukee radar (KMKX), 57 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 7:35 PM CDTHAIL 1Salem, WI1 INCH HAIL ON HWY 83 IN SALEM...SOUTH OF HWY 50.
May 20, 7:35 PM CDTHAIL 1Salem, WI
May 20, 7:39 PM CDTHAIL 1.52 Nw Pleasant Prairie, WIESTIMATED 1 1/2 HAIL AT HWY 50 AND 104TH AVE.
May 20, 7:47 PM CDTHAIL 1Camp Lake, WI1 INCH HAIL NEAR CAMP LAKE...JUST EAST OF WILMOT ON HWY C. REPORTED BY AMBULANCE.
May 20, 7:53 PM CDTTSTM WND DMG1 Se Paddock Lake, WILARGE TREES DOWN. ONE TREE DAMAGED HOME NEAR MONTGOMERY LAKE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 3:35 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 12.0 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2004-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2004-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
112 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 202357
SVRMKX
WIC059-101-127-210100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
656 PM CDT THU MAY 20 2004

THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WALWORTH COUNTY IN SOUTHEAST WISCONSIN
  SOUTHERN RACINE COUNTY IN SOUTHEAST WISCONSIN
  KENOSHA COUNTY IN SOUTHEAST WISCONSIN

* UNTIL 800 PM CDT

* AT 652 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR BOHNERS LAKE...OR
  ABOUT 7 MILES NORTHEAST OF LAKE GENEVA...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SILVER LAKE BY 705 PM CDT.
  PADDOCK LAKE BY 710 PM CDT.
  KENOSHA BY 735 PM CDT.
  8 MILES SOUTH OF RACINE BY 740 PM CDT.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4273 8839 4251 8840 4248 8748 4273 8745

$$

REM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:00 PM CDT, 4 hours 57 minutes earlier.

Area forecast discussion, May 20, 2:00 PM CDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
200 PM CDT THU MAY 20 2004

.DISCUSSION...FORECAST FOCUS ON POTENTIAL HEAVY RAINFALL AND
SEVERE WEATHER EVENT THROUGH THE WEEKEND...MAIN CHALLENGE IS TIMING.

SOUTHERN WISCONSIN WILL REMAIN UNDER FAST MOVING WEST-SOUTHWESTERLY
FLOW THROUGH THE WEEKEND WITH EMBEDDED SHORT WAVES ROTATING THROUGH
THE WESTERN GREAT LAKES. WEAK COLD FRONT THURSDAY AFTERNOON MOVING
SOUTHEAST WILL SLOW AND BECOME STATIONARY ALONG THE WISCONSIN-
ILLINOIS THIS EVENING. THE POSITIONING OF THIS FRONT WITH STRONG
UPPER JET TO THE NORTH AND NORTHEAST/UPPER DIVERGENCE...COPIOUS
MOISTURE AND INSTABILITY...LOW LEVEL JET OF 50+ KNOTS NOSING INTO
FRONT/LOW LEVEL CONVERGENCE...ALL INGREDIENTS IN PLACE FOR LONG
LASTING HEAVY RAINFALL AND/OR SEVERE WEATHER SCENARIO THROUGH
SUNDAY.

BUT PROBLEM WILL BE TIMING OF SYNOPTIC/MESOSCALE FEATURES...SO HARD
TO PIN DOWN BOTH THE SPATIAL AND TEMPORAL EXTENT OF RAINFALL AND
SEVERE WEATHER. BEST INFORMATION POINTS TOWARDS FRIDAY AFTERNOON AND
NIGHT AND AGAIN SATURDAY NIGHT AND EARLY SUNDAY...ALL DEPENDENT ON
FRONTAL POSITION AND TIMING/STRENGTH OF LOW LEVEL JET.

GENERALLY FOLLOWED DGEX DAYS 4-7 AND MIX OF GFS/ETA FOR DAYS 1-3.

&&

.MKX...WATCHES/WARNINGS/ADVISORIES...NONE.

EISE
Hazardous weather outlook, May 20, 8:30 AM CDT, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
830 AM CDT THU MAY 20 2004

WIZ046-047-051-052-056>060-062>072-211027-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
830 AM CDT THU MAY 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS ALL OF SOUTHERN WISCONSIN. DAMAGING THUNDERSTORM
WINDS...LARGE HAIL AND LOCALLY HEAVY RAIN ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AND AGAIN
SATURDAY. DAMAGING THUNDERSTORM WINDS...LARGE HAIL AND LOCALLY HEAVY
RAIN ARE POSSIBLE. THE ATMOSPHERE WILL BE VERY MOIST AND UNSTABLE.
LOCALLY HEAVY RAIN FALLING OVER SATURATED GROUND WILL LEAD TO
POTENTIAL FLOODING CONDITIONS.

THERE WILL BE A CHANCE OF THUNDERSTORMS SUNDAY AND SUNDAY NIGHT...AND
AGAIN TUESDAY AND TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS WILL LIKELY BE NEEDED THIS AFTERNOON AND
TONIGHT.

EISE

In the hours before

Special weather statement, May 20, 4:52 PM CDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
452 PM CDT THU MAY 20 2004

WIZ046-047-051-052-056>060-062>072-202252-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
452 PM CDT THU MAY 20 2004

...SEVERE THUNDERSTORM WATCH FAR SOUTHERN WISCONSIN UNTIL 10 PM
CDT...

A CLUSTER OF THUNDERSTORMS COVERING MUCH OF WAUKESHA...MILWAUKEE AND
EASTERN RACINE COUNTY WILL CONTINUE MOVING EAST AT 30 MPH. THE AREA
FROM NORTH PRAIRIE TO DELAFIELD...EAST TO FOX POINT AND RACINE CAN
EXPECT THUNDERSTORMS PRODUCING A BRIEF PERIOD OF TORRENTIAL
RAIN...DANGEROUS LIGHTNING AND POSSIBLY SOME HAIL.

SOME PONDING OF WATER ON ROADS AND IN LOW LYING AREAS IS POSSIBLE.
DRIVE WITH CAUTION AND DONT PROCEED THROUGH WATER OF AN UNKNOWN
DEPTH.

PEOPLE IN FAR SOUTHERN WISCONSIN ARE URGED TO BE PREPARED FOR RAPIDLY
CHANGING CONDITIONS AND STAY TUNED FOR LATER UPDATES.

DAVIS
Special weather statement, May 20, 5:22 PM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
522 PM CDT THU MAY 20 2004

WIZ046-047-051-052-056>060-062>072-202301-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
522 PM CDT THU MAY 20 2004

...SEVERE THUNDERSTORM WATCH FAR SOUTHERN WISCONSIN UNTIL 10 PM
CDT...

THUNDERSTORMS WILL EXIT EASTERN WAUKESHA COUNTY BY 545 PM AND
CONTINUE A BIT LONGER ACROSS MILWAUKEE COUNTY. THE STORMS ARE MOVING
EAST AT 30 MPH AND WILL AFFECT THE CITIES OF
BROOKFIELD...GLENDALE...MILWAUKEE AND OAK CREEK THROUGH 6 PM. NO
SEVERE WEATHER HAS BEEN REPORTED. BE PREPARED FOR A BRIEF PERIOD OF
HEAVY RAIN AND POSSIBLE HAIL. SOME PONDING OF WATER ON ROADS AND IN
LOW LYING AREAS IS POSSIBLE. DRIVE WITH CAUTION AND DONT PROCEED
THROUGH WATER OF AN UNKNOWN DEPTH.

ELSEWHERE ACROSS SOUTHERN WISCONSIN...SKIES WERE GENERALLY QUIET.
THERE WERE SOME LIGHTER SHOWERS MOVING EAST ACROSS IOWA AND DANE
COUNTIES.

DAVIS
Special weather statement, May 20, 5:48 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
548 PM CDT THU MAY 20 2004

WIZ046-047-051-052-056>060-062>072-202324-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
548 PM CDT THU MAY 20 2004

...SEVERE THUNDERSTORM WATCH FAR SOUTHERN WISCONSIN UNTIL 10 PM
CDT...

ALL THE THUNDERSTORMS HAVE EXITED SOUTHERN WISCONSIN. THE STRONG
STORMS THAT WERE OVER MILWAUKEE...WAUKESHA AND RACINE COUNTIES
EARLIER HAVE NOW MOVED OUT OVER LAKE MICHIGAN. FOR NOW...THE SEVERE
THUNDERSTORM WATCH WILL CONTINUE...AT LEAST UNTIL WE ARE CERTAIN THE
THREAT FOR SEVERE THUNDERSTORM DEVELOPMENT HAS ENDED.

MORE STORMS WERE TRYING TO INTENSIFY NEAR THE ILLINOIS AND WISCONSIN
BORDER BY LAFAYETTE AND GREEN COUNTIES. THESE STORMS ARE MOVING EAST
AT 30 MPH.

REMAIN ALERT FOR CHANGEABLE WEATHER THIS EVENING.

DAVIS
Special weather statement, May 20, 6:04 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
604 PM CDT THU MAY 20 2004

WIZ046-047-051-052-056>060-062>072-202341-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
604 PM CDT THU MAY 20 2004

...SEVERE THUNDERSTORM WATCH FAR SOUTHERN WISCONSIN UNTIL 10 PM
CDT...

A SEVERE THUNDERSTORM HAS RAPIDLY DEVELOPED ALONG THE WISCONSIN AND
ILLINOIS BORDER OF GREEN COUNTY. IT IS MOVING EAST AT 20 MPH AND MAY
AFFECT THE CITY OF CLARNO BEFORE 620 PM. IF THE STORM HOLDS TOGETHER
IT WILL REACH FAR SOUTHWEST ROCK COUNTY BY 630 PM.

THE REST OF SOUTHERN WISCONSIN HAS QUIET SKIES AT THIS TIME.
Special weather statement, May 20, 6:11 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
611 PM CDT THU MAY 20 2004

WIZ046-047-051-052-056>060-062>072-202341-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
611 PM CDT THU MAY 20 2004

...SEVERE THUNDERSTORM WATCH FAR SOUTHERN WISCONSIN UNTIL 10 PM
CDT...

SEVERE THUNDERSTORM ACTIVITY WAS DEVELOPING RAPIDLY ALONG THE
WISCONSIN ILLINOIS BORDER EARLY THIS EVENING. THE STORMS ARE MOVING
EAST AT ABOUT 25 MPH.  THUNDERSTORMS ARE EXPECTED TO MOVE FROM
SOUTHERN GREEN COUNTY NEAR CLARNO AND SOUTH OF JUDA...EAST INTO SOUTH
CENTRAL ROCK COUNTY NEAR NEWARK AND BELOIT BY 715 PM.

PEOPLE IN FAR SOUTHERN WISCONSIN SHOULD BE PREPARED FOR DANGEROUS
THUNDERSTORMS. THESE STORMS WILL PRODUCE TORRENTIAL RAINFALL WITH AN
INCH OR MORE POSSIBLE IN A VERY SHORT TIME. LARGE HAIL AND WINDS TO
60 MPH ARE POSSIBLE AS WELL.
Special weather statement, May 20, 6:38 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
638 PM CDT THU MAY 20 2004

WIZ046-047-051-052-056>060-062>072-210014-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
638 PM CDT THU MAY 20 2004

...SEVERE THUNDERSTORM WATCH FAR SOUTHERN WISCONSIN UNTIL 10 PM
CDT...

A STRONG THUNDERSTORM CONTINUES TO ROLL ALONG THE WISCONSIN ILLINOIS
BORDER NEAR FAR SOUTHEAST GREEN COUNTY.  THE THUNDERSTORM THAT
PROMPTED A WARNING FOR GREEN COUNTY IS BEGINNING TO DIMINISH IN
INTENSITY AND DRIFT SLIGHTLY SOUTHEAST INTO ILLINIOS.  OTHER STORMS
ARE DEVELOPING IN FAR SOUTHERN ROCK COUNTY BETWEEN NEWARK AND BELOIT
AND MAY PRODUCE HAIL...STRONG WINDS AND TORRENTIAL RAINFALL AS IT
MOVES THROUGH.

MORE STRONG THUNDERSTORMS ARE POSSIBLE ACROSS FAR SOUTHEAST WISCONSIN
FOR THE NEXT HOUR OR SO...ESPECIALLY IN SOUTHERN ROCK...WALWORTH AND
KENOSHA COUNTIES.  PEOPLE IN THIS AREA SHOULD REMAIN ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS.

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 3:50 AM CDTSevere Thunderstorm WarningMKXSheboygan25 min
May 20, 3:56 AM CDTSpecial Marine WarningMKX64 min
May 20, 3:56 AM CDTSpecial Marine WarningMKX64 min
May 20, 6:02 PM CDTSevere Thunderstorm WarningMKXGreen43 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.